Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 1, NWS Dodge City, KS

January 13, 202127 counties in Kansas

NWS Dodge City, KS issued this fire weather watch at Jan 13, 2021, 7:56 AM CST for 27 counties in Kansas. It took effect at Jan 14, 2021, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 13, 2021, 7:56 AM CST (13:56 UTC)
In effect from
Jan 14, 2021, 11:00 AM CST
Expired
Jan 13, 2021, 3:24 PM CST
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3793 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WWUS83 KDDC 131356
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
756 AM CST Wed Jan 13 2021


KSZ030-031-043>046-061>066-074>081-084>090-140300-
/O.NEW.KDDC.FW.A.0001.210114T1700Z-210115T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
756 AM CST Wed Jan 13 2021 /656 AM MST Wed Jan 13 2021/

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY LATE MORNING 
THROUGH THURSDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONES 030...031...043...044...045...046...061...062...
063...064...065...066...074...075...076...077...078...079...080...
081...084...085...086...087...088...089 AND 090...

The National Weather Service in Dodge City has issued a Fire
Weather Watch For wind and low relative humidity, which is in
effect from Thursday late morning through Thursday afternoon.

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee...
  Fire Weather Zone 066 Stafford...Fire Weather Zone 074 
  Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 076 
  Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 
  Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 
  Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 
  Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 
  Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 
  Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 
  090 Barber.

* Winds...Northwest 30 to 40 mph with gusts 50 to 60 mph.

* Relative Humidity...Falling to 15 to 20 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
670 
WWUS83 KDDC 132124
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
324 PM CST Wed Jan 13 2021

KSZ030-031-043>046-061>066-074>081-084>090-140530-
/O.UPG.KDDC.FW.A.0001.210114T1700Z-210115T0000Z/
/O.NEW.KDDC.FW.W.0001.210114T1700Z-210115T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
324 PM CST Wed Jan 13 2021 /224 PM MST Wed Jan 13 2021/

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 6 PM
CST /5 PM MST/ THURSDAY FOR strong winds and low relative humidity 
FOR FIRE WEATHER ZONES 
030...031...043...044...045...046...061...062... 
063...064...065...066...074...075...076...077...078...079...080...
081...084...085...086...087...088...089 AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning FOR strong winds and low relative humidity, which is in 
effect from 11 AM CST /10 AM MST/ to 6 PM CST /5 PM MST/ Thursday.
The Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee...
  Fire Weather Zone 066 Stafford...Fire Weather Zone 074 
  Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 076 
  Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 
  Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 
  Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 
  Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 
  Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 
  Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 
  090 Barber.

* Winds...Northwest 30 to 40 mph with gusts up to 60 mph.

* Timing...

* Relative Humidity...As low as 17 percent.

* Temperatures...In the mid 40s.

* Lightning...

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Jan 13, 4:40 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Jan 13, 4:40 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
440 AM CST Wed Jan 13 2021

...Updated Aviation...

.SHORT TERM...(Wednesday and Thursday)
Issued at 1200 AM CST Wed Jan 13 2021

Temperatures tonight are not as cold as recent nights, as the
lower troposphere continues to warm, and scattered cirrus arrive
north of the ridge axis, interfering with radiational cooling.
Most locations will hold in the 20s through sunrise.

Unseasonably warm temperatures will be enjoyed Wednesday. Models
spread the warmest plume of 850 mb air over SW KS this evening,
in the prefrontal warm sector after sunset, when 850 mb
temperatures will climb as high as 14-15C. Still, 850 mb temps of
+10-12C this afternoon, coupled with W/NWly downslope, will allow
for surface temperatures to soar into the 60s. The forecast high
at Dodge City of 66 is 22 degrees above normal, and only 5 degrees
shy of the record high of 71 set in 1923. Several locales NE of
Dodge City will touch 70 this afternoon, with an optimal downslope
regime. Winds will remain tame, increasing from the NW at 10-20
mph, with scattered cirrus.

The anticipated cold front is expected to enter NW Kansas around
midnight tonight, and then roar through the SE zones/south central
Kansas by 6 am. Models depict intense winds aloft during the 3-6
am Thursday time frame. For example, 00z GFS at DDC forecasts
NW winds of 40 mph in the boundary layer, 60 mph at 850 mb, 80 mph
at 700 mb, and 100 mph at 500 mb just before sunrise Thursday.
Nocturnal timing/limited mixing and boundary layer decoupling will
keep much of this momentum above the surface, but not all of it. A
rapid increase in NW winds is expected after midnight, with gusts
to at least 45 mph, particularly along the preferred US 83
corridor (Scott City-Garden City-Liberal). Will decide on this
shift if a high wind watch will be required tonight. Various
models hint that there may be some light rain showers
(sprinkles/virga) via the lift ahead of the incoming shortwave,
which would actually help drag some of that momentum aloft down to
the ground. Measurable precipitation will be very hard to come
by, and therefore pops are only at slight chance.

Thursday will feature modest cold air advection sending
temperatures back to where they should be in January, with
afternoon max temp grids in the 40s. Intense NWly downslope will
mask what cold advection there is, and it won't be that cold for
January standards. Models show much stronger dry advection through
Thursday, with dewpoints crashing to the single digits. The
strongest NW winds are expected to begin immediately after mixing,
favoring the north central and northwest zones through early
afternoon, where gusts near 60 mph are most likely. Will be
issuing a high wind watch for these zones for Thursday. With the
strongest winds aloft out of sync with the best diurnal mixing,
feel higher end wind gusts (above 70 mph) are unlikely, but still
the high wind warning gust criteria (58 mph) is expected to be
attainable on Thursday.

.LONG TERM...(Friday through Tuesday)
Issued at 155 AM CST Wed Jan 13 2021

Intense NW winds will continue Friday, and have high confidence
that another high wind warning will be needed. Models display
impressive coupled jet structure, with efficient mixing allowing
momentum to reach the surface soon after sunrise Friday. 00z GFS
is forecasting winds of 70 mph at 850 mb (2000 ft AGL) at Dodge
City 6 am Friday. The highest winds will favor the northern/NE
zones during the morning and midday hours (gusts to near 70 mph),
before winds gradually relax during the late afternoon. This wind
reduction will be a very slow process, since the large powerful
520 dm parent cyclone in the Mississippi valley will not be in a
hurry to exit. Some wraparound clouds will flirt with the NE
zones, but expect all snow to remain well NE of SW KS. The intense
NW winds will provide some downslope component, and along with
continued exceptionally dry air, afternoon temperatures will still
be in the 40s. Winds will finally calm down around sunset Friday
evening.

Northwest flow aloft will finally weaken over the weekend, but
weaker cool/dry NW flow will continue, with a couple
inconsequential shortwaves embedded within. Dry weather will
continue with much more manageable NW winds Saturday and Sunday.
Temperatures will not be allowed to moderate much, with most
locations in the seasonable 40s each afternoon.

00z GFS/ECMWF both show another dry cold front arriving in the
Monday night/Tuesday morning time range. Although this front will
be dry, it will keep the NW winds going and prevent any warmup.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 440 AM CST Wed Jan 13 2021

VFR will continue this TAF period, with varying amounts of cirrus.
After 15z Wed, NW winds will gust 20-23 kts at all airports. Winds
will diminish temporarily around sunset/00z Thu. A strong cold
front is expected to race through SW KS during the 06-12z Thu
window, with a rapid increase in north winds. Intense winds aloft
are expected toward 12z Thu, and included low level wind shear in
all TAFs toward the end of the period. Intense NW winds will
impact aviation operations during the daylight hours Thursday, and
again on Friday. Gusts near 50 kts are expected both days,
especially at GCK/HYS.

&&

.FIRE WEATHER...
Issued at 215 AM CST Wed Jan 13 2021

Unseasonably warm temperatures in the 60s are expected Wednesday
afternoon, with minimum relative humidity in the 20-25% range, but
NW winds will remain constrained in the 10-20 mph range.

A strong cold front is expected tonight, with a rapid increase in
NW winds.

Two days of intense NW winds are expected Thursday and Friday.
On both days, winds will gust near 60 mph, especially north and
northeast of Dodge City. The strong NW winds will be accompanied
by much drier air, with dewpoints falling to the single digits.
However, with cooler temperatures, minimum relative humidity is
expected to hold in the 20-25% range each afternoon, above red
flag warning criteria (15%). As such, no fire weather watches are
planned at this time. This being said, any ignitions Thursday or
Friday afternoons, in the expected winds and widespread dormant
grasses, will have the potential to display extreme fire behavior
and may escape control easily. All outdoor burning is strongly
discouraged Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  36  48  27 /   0  10  10   0
GCK  64  33  46  24 /   0  20  10   0
EHA  65  32  46  24 /   0  10   0   0
LBL  63  31  47  23 /   0  10  10   0
HYS  68  37  48  27 /   0  10  10   0
P28  65  35  52  29 /   0  10  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Thursday morning through Thursday afternoon
for KSZ030-031-043>046-061>063.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, Jan 13, 2:41 AM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CST Wed Jan 13 2021

KSZ030-031-043>046-061>066-074>081-084>090-140845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CST Wed Jan 13 2021 /141 AM MST Wed Jan 13 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Unseasonably warm afternoon temperatures are expected Wednesday
afternoon with no hazards.

A strong cold front is expected after midnight tonight, with a
rapid increase in northwest winds.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Two days of intense northwest winds are expected Thursday and
Friday. Both days, gusts will reach near 60 mph, especially across
the northern and northeast portions of SW Kansas. High wind
warnings will be required. The winds will be accompanied by much
drier air, which will result in an elevated to near critical risk
of wildfire spread. Any outdoor burning is strongly discouraged
Thursday and Friday afternoons.

Days 2-7 Hazards
----------------
* Thursday
  - Non thunderstorm wind: Extreme risk
  - Fire weather: Significant risk

* Friday
  - Non thunderstorm wind: Extreme risk
  - Fire weather: Significant risk

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 12:15 AM CSTHigh Wind WatchDDCEllis, Finney, Hamilton, Kearny, Lane, Ness and 3 more15 hr
Jan 13, 3:23 PM CSTHigh Wind WatchDDCEllis, Finney, Hamilton, Hodgeman, Kearny, Lane and 5 more11 hr
Jan 13, 3:23 PM CSTHigh Wind WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more51 hr
Jan 13, 3:24 PM CSTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more27 hr

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.